Contraception and Weight Management

by on April 1, 2011

All medications can have side effects. Many women complain about gaining weight when they start taking oral contraceptives. For a few women, the Pill may cause some weight gain, often due to fluid retention. It might be useful to know that when the Pill was first introduced it contained much higher doses of hormones than the formulations available today. While weight gain was frequently associated with these older high dose pills, the Pill formulations used today do not always result in weight gain. There will however still be some women who have certain factors in their bodies that respond even to today’s low dose pills and this may account for their weight gain when they take oral contraceptive pills. Studies have concluded though that overall, today’s low dose oral contraceptives does not contribute to weight gain.

There are two types of the Pill: combined oral contraceptive pills, which contain oestrogen and progestogen, and progestogen-only pills. While most oral contraceptives use the same type of oestrogen in various doses, the progestogen formulation in each can differ. This means that each brand of the Pill may offer a slightly different type of the hormone, at different doses.

In summary, while weight gain is an uncommon and temporary side effect to the Pill, if you happen to be one of those few women who put on weight, talk to your GP or family planning clinic doctor. They may suggest a different type of oral contraceptive, because not all pills are the same.

20110401-233327.jpg

4 Responses to “Contraception and Weight Management”

Leave a Reply